Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 6, NWS Brownsville, TX

March 16, 2024Cameron County, Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Mar 16, 2024, 4:07 AM CDT for Cameron County, Kenedy County, Willacy County, Texas. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2024, 4:07 AM CDT (09:07 UTC)
Expired
Mar 16, 2024, 5:15 AM CDT
In force
68 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cameron County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 69 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2024-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2024-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1857 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:36 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 16, 2:36 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
236 AM CDT Sat Mar 16 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Today through Sunday)
Issued at 135 AM CDT Sat Mar 16 2024

Ongoing severe thunderstorms across portions of the ranchlands
and brush country bringing hail and strong winds are beginning to
transition to a training heavy rain event across the ranchlands.
Some CAM guidance would continue thunderstorms this morning and
may redevelop during the afternoon, but the atmosphere may be a
little too worked over for that after daybreak. A repeat
performance is possible this evening into tonight, in generally
the same locations, potentially working further east and into the
Rio Grande Valley Saturday night with a little help from a passing
shortwave.

Regardless, a cold front and weak surface low meander in the
vicinity of the CWA border over the next 24 to 30 hours, with
abundant moisture, MUCAPE above 1500 J/kg increasing towards 3000
J/kg, bulk shear topping 35-40 kts increasing towards 50 kts by
the evening, and mid level lapse rates nearing 7.5 C/km, with
highs across the area topping the mid 80s. Once again, the set up
favors rotating updrafts with large hail and damaging winds as the
primary concerns.

The current Severe Thunderstorm Watch expires at 3 AM, and if
there is a rinse and repeat, we could see an additional watch
later Saturday for the same areas. SPC is carrying a Marginal Risk
for severe weather across most of the ranchlands and brush
country, with a Slight Risk across northern to central Zapata and
northwestern Jim Hogg counties. The Slight Risk area is also
hatched, indicating a higher probability of significant hail,
greater than 2 inches in diameter. WPC has posted a Marginal Risk
of excessive rainfall across portions of the ranchlands and brush
country as well today into early Sunday.

The front finally pushes through late Sunday morning, maybe Sunday
afternoon for the lower RGV. Temperatures still reach into the
80s, with the best cold air advection arriving into the long term
period. Finally, for those heading to the beach, expect a Moderate
Risk of rip currents and longshore currents, with an 8 second
swell period arriving by this afternoon and generally holding into
Sunday afternoon.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 135 AM CDT Sat Mar 16 2024

A cut-off low across the Desert Southwest and ridge across the
Pacific Northwest at 500mb hold in a Rex Block pattern into mid-
week, before the mid-level low finally wins out, trekking eastward
into the Southern Plains by the end of the week. This will
maintain a relatively active mid-level pattern across Deep South
Texas through Thursday, with a series of disturbances every 18
hours or so, holding southwest to nearly zonal mid-level flow in
between each shortwave. A reinforcing surge of high pressure,
stronger northerly flow, and cold air advection Monday keeps
temperatures below normal. Have nudged afternoon temperatures a
little lower Monday afternoon, mixing in some NAM guidance with
NBM. CAA continues into early Tuesday before winds turn easterly.
Southeasterly onshore flow returns Wednesday kicking highs back
toward normal, with above normal temperatures in the upper 80s to
low 90s returning Thursday and Friday.

Overall, the long term period may hopefully bring additional
beneficial rainfall to the CWA, with the best POPs toward the
brush country and Rio Grande basin. PWAT values through the period
persistently nudge above the 90th percentile (1.4 inches) for mid
to late March, to near 1.6 to 1.8 inches nearly every day into
Thursday.

Of course, the concern with this active pattern would be for any
isolated severe weather to continue again Sunday night, and mid
week, especially storms with large hail, running off the Mexican
plateau toward the borders of Zapata, Starr, and Hidalgo counties.
Isolated severe storms near the border can become quite common by
mid to late March. Overrunning showers or isolated thunderstorms
are possible Monday into Tuesday. Current QPF forecasts are
ranging from one quarter of an inch to one half inch through
Thursday, but with plenty of available moisture and multiple
chances for convection, a few locations may top 2-3 inches for the
week if they can catch a couple of storms.

&&

.AVIATION...
(06Z TAFS)
Issued at 1221 AM CDT Sat Mar 16 2024

MVFR to IFR conditions have taken over most of the Rio Grande
Valley, with intense convection northwest of MFE by a couple of
counties with tall CB and large hail. Some improvement is
possible, but will keep current trends through daybreak for now,
with VFR ceilings potentially returning Saturday afternoon.
Another round of convection in becoming more likely tomorrow
evening and night, mainly west of the RGV, but could impact MFE
before midnight. Otherwise, expect southeasterly winds through the
TAF period.

&&

.MARINE...
Issued at 135 AM CDT Sat Mar 16 2024

Today through Friday...A cold front eventually arrives across the
coastal waters Sunday, with a stronger northerly flow arriving
Monday as high pressure builds across the western Gulf of Mexico.
Small Craft Caution to Small Craft Advisory conditions are likely
Monday into Tuesday, with gusts to 30 kts across the bay or
nearshore Gulf waters possible. Winds turn easterly then
southeasterly into mid week, holding into the start of next
weekend, with generally favorable marine conditions. Showers and
thunderstorms are possible into Thursday, with gusty winds and
hail possible at times. Some patchy fog may also creep along the
coast before the front Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             85  71  81  67 /  20  20  30  30
HARLINGEN               87  68  82  63 /  30  30  30  30
MCALLEN                 88  70  83  65 /  30  30  30  30
RIO GRANDE CITY         87  68  83  62 /  30  40  30  40
SOUTH PADRE ISLAND      75  69  75  66 /  20  10  20  20
BAYVIEW/PORT ISABEL     82  68  79  65 /  20  20  30  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM/LONG TERM/AVIATION...56-Hallman

In the hours before

Special weather statement, Mar 16, 1:33 AM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Brownsville TX
133 AM CDT Sat Mar 16 2024

TXZ250-160715-
Brooks TX-
133 AM CDT Sat Mar 16 2024

...A STRONG THUNDERSTORM CLUSTER WILL IMPACT EASTERN JIM HOGG AND
CENTRAL BROOKS COUNTIES THROUGH 215 AM CDT...

At 130 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from eastern Jim Hogg through much of northern Brooks
County. The cluster was moving east at around 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.  Minor flooding is also expected and a flood
         advisory is in effect for parts of these areas.

Locations impacted include...
Falfurrias, Encino, Falfurrias Junior High School, Airport Road
Addition, Flowella, Brooks County Airport, Cantu Addition, and
Hidalgo City Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
Brooks and Jim Hogg County.

&&

LAT...LON 2693 9799 2693 9842 2705 9842 2705 9847
      2706 9847 2718 9838 2725 9799
TIME...MOT...LOC 0630Z 272DEG 58KT 2717 9815

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

52/BSG
Special weather statement, Mar 16, 2:16 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Brownsville TX
216 AM CDT Sat Mar 16 2024

TXZ248-249-252-353-160815-
Jim Hogg TX-Zapata TX-Northern Hidalgo TX-Starr TX-
216 AM CDT Sat Mar 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JIM HOGG...
NORTHWESTERN HIDALGO...STARR AND SOUTHEASTERN ZAPATA COUNTIES THROUGH
315 AM CDT...

At 216 AM CDT, Doppler radar was tracking a strong thunderstorm over
El Sauz, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Viboras, Agua Nueva, El Sauz, Guerra, La Gloria, Santa Catarina, San
Isidro, Santa Elena, Delmita, and Diamond O Ranch Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
Deep South Texas.

&&

LAT...LON 2688 9913 2699 9860 2650 9830 2649 9844
      2649 9853 2645 9894
TIME...MOT...LOC 0716Z 247DEG 21KT 2656 9889

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

ATE
Special weather statement, Mar 16, 3:01 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Brownsville TX
301 AM CDT Sat Mar 16 2024

TXZ249>253-351-353-160845-
Southern Hidalgo TX-Brooks TX-Jim Hogg TX-Coastal Kenedy TX-
Northern Hidalgo TX-Starr TX-Inland Kenedy TX-
301 AM CDT Sat Mar 16 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN KENEDY...SOUTHERN JIM
HOGG...NORTHERN HIDALGO...EASTERN STARR...BROOKS AND NORTHWESTERN
WILLACY COUNTIES THROUGH 345 AM CDT...

At 300 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 11 miles southwest of
Malaquite Beach to 10 miles northeast of Rio Grande City Municipal
Airport. Movement was southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Armstrong, Agua Nueva, Encino, Viboras, Rachal, San Manuel, Mccook,
Linn, Puerto Rico, and Red Gate.

This includes the following highways...
 US Highway 77 between mile markers 718 and 748.
 US Highway 281 between mile markers 714 and 764.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2721 9798 2721 9797 2723 9795 2724 9792
      2724 9787 2690 9747 2660 9792 2661 9796
      2657 9796 2624 9846 2680 9895 2726 9799
TIME...MOT...LOC 0800Z 264DEG 60KT 2729 9740 2650 9871

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

ATE
Special weather statement, Mar 16, 3:51 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Brownsville TX
351 AM CDT Sat Mar 16 2024

TXZ251-253>255-351-354-355-451-454-455-160945-
Cameron Island TX-Inland Willacy TX-Coastal Cameron TX-
Southern Hidalgo TX-Coastal Kenedy TX-Coastal Willacy TX-
Willacy Island TX-Inland Cameron TX-Kenedy Island TX-
Inland Kenedy TX-
351 AM CDT Sat Mar 16 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN KENEDY...EAST CENTRAL
HIDALGO...NORTHERN CAMERON AND WILLACY COUNTIES THROUGH 445 AM CDT...

At 351 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Kenedy County Wind
Farms to 15 miles east of Norias to near Lyford to Apollo Park.
Movement was east at 135 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Edinburg, Harlingen, Raymondville, Elsa, Edcouch, Santa Rosa, South
Padre Island, Lyford, Rio Hondo, and La Villa.

This includes the following highways...
 Interstate Highway 69 E between mile markers 24 and 51.
 Interstate Highway 69 C between mile markers 5 and 11.
 US Highway 77 between mile markers 760 and 762.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2603 9713 2631 9834 2644 9785 2680 9764
      2721 9759 2716 9728 2695 9729 2636 9713
TIME...MOT...LOC 0851Z 282DEG 119KT 2712 9749 2678 9753 2642 9774
2631 9816

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

ATE

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 10:12 PM CDTSevere Thunderstorm Warning Considerable damage threatBROZapata48 min
Mar 15, 11:02 PM CDTSevere Thunderstorm WarningBROZapata43 min
Mar 15, 11:45 PM CDTSevere Thunderstorm Warning Considerable damage threatBROJim Hogg, Zapata60 min
Mar 16, 12:44 AM CDTSevere Thunderstorm Warning Considerable damage threatBROBrooks, Jim Hogg46 min
Mar 16, 12:46 AM CDTAreal Flood AdvisoryBROJim Hogg, Zapata3 hr
Mar 16, 1:17 AM CDTSevere Thunderstorm Warning Considerable damage threatBROStarr, Zapata58 min
Mar 16, 1:30 AM CDTAreal Flood AdvisoryBROBrooks, Jim Hogg3 hr
Mar 16, 1:33 AM CDTSpecial Weather StatementBROBrooks42 min
Mar 16, 2:16 AM CDTSpecial Weather StatementBROStarr59 min
Mar 16, 3:01 AM CDTSpecial Weather StatementBROBrooks, Kenedy44 min
Mar 16, 3:51 AM CDTSpecial Weather StatementBROKenedy, Willacy54 min
Mar 16, 3:55 AM CDTSpecial Marine WarningBRO65 min
Mar 16, 5:49 AM CDTSpecial Marine WarningBRO41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.